Alert archive / Georgia / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 12, NWS Tallahassee, FL
NWS Tallahassee, FL issued this severe thunderstorm warning at Mar 26, 2011, 2:05 PM EDT for Grady County, Thomas County, Georgia. It was in force for 40 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Mar 26, 2011, 2:05 PM EDT (18:05 UTC)
- Expired
- Mar 26, 2011, 2:45 PM EDT
- In force
- 40 min
- Issued by
- NWS Tallahassee, FL
- Area
- Storm-based polygon
Counties Grady County, GA, Thomas County, GA
The radar
The Tallahassee radar (KTLH), 70 km from the middle of the area, began a volume at 18:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 26, 2:32 PM EDT | HAIL 1.25 | 3 Se Ochlocknee, GA | QUARTER TO GOLF BALL SIZE HAIL REPORTED |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 27 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 26, 1:15 PM EDT | Tornado Watch | SPC | 8 hr |
The nearest sounding before it
Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 6.1 hours before the alert went out and 68 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 379 J/kg
- Mixed-layer CIN
- -105 J/kg
- Mixed-layer LCL
- 648 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 120 m²/s²
- 0-3 km storm-relative helicity
- 159 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.6
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS52 KTAE 261805
SVRTAE
GAC131-275-261845-
/O.NEW.KTAE.SV.W.0012.110326T1805Z-110326T1845Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TALLAHASSEE FL
205 PM EDT SAT MAR 26 2011
THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHWESTERN THOMAS COUNTY IN SOUTH CENTRAL GEORGIA...
GRADY COUNTY IN SOUTHWEST GEORGIA...
* UNTIL 245 PM EDT
* AT 202 PM EDT...THE NATIONAL WEATHER SERVICE HAS DETECTED A SEVERE
THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
CAIRO...AND MOVING EAST AT 30 MPH.
* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
CAIRO AND OCHLOCKNEE
A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. IF A TORNADO
IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY
STRUCTURE...SUCH AS A SMALL INTERIOR ROOM.
LAT...LON 3089 8386 3082 8432 3094 8434 3108 8402
3107 8401 3104 8400 3104 8388
TIME...MOT...LOC 1803Z 248DEG 26KT 3093 8418
$$
38-GODSEY1 follow-up statement
093
WWUS52 KTAE 261820
SVSTAE
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
220 PM EDT SAT MAR 26 2011
GAC131-275-261845-
/O.CON.KTAE.SV.W.0012.000000T0000Z-110326T1845Z/
THOMAS GA-GRADY GA-
220 PM EDT SAT MAR 26 2011
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 245 PM EDT
FOR EASTERN GRADY AND NORTHWESTERN THOMAS COUNTIES...
AT 215 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING HALF DOLLAR SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
LOCATED NEAR GRADY CO A/P...MOVING EAST AT 30 MPH.
OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
OCHLOCKNEE...THOMASVILLE MUNICIPAL A/P...AND MERRILLVILLE
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. IF A TORNADO
IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY
STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM EDT SATURDAY EVENING
FOR SOUTHEAST ALABAMA AND SOUTHWESTERN GEORGIA.
&&
LAT...LON 3089 8386 3084 8419 3096 8425 3108 8402
3104 8400 3104 8388
TIME...MOT...LOC 1819Z 248DEG 26KT 3092 8412
$$
38-GODSEYWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 26, 10:40 AM EDT, 3 hours 25 minutes earlier.
Area forecast discussion, Mar 26, 10:40 AM EDT, 3 hours 25 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TALLAHASSEE FL 1040 AM EDT SAT MAR 26 2011 .DISCUSSION... THE 12 UTC REGIONAL SURFACE ANALYSIS SHOWED A QUASI-STATIONARY FRONT FROM NORTHEAST TX THROUGH SC...WHICH WAS SERVING AS A FOCUS FOR THE DEVELOPMENT OF NUMEROUS THUNDERSTORMS ALONG AND JUST NORTH OF THIS BOUNDARY. A SUB-SYNOPTIC SCALE WARM FRONT EXTENDED FROM SOUTH AL THROUGH THE EASTERN FL PANHANDLE AND INTO THE NORTHEAST GULF...SEPARATING A MARITIME TROPICAL AIRMASS TO ITS SOUTHWEST FROM A MODIFIED CONTINENTAL POLAR AIRMASS TO THE NORTHEAST. THIS FEATURE IS FORECAST TO LIFT QUICKLY NORTHEASTWARD TODAY AND ESSENTIALLY MERGE WITH THE SYNOPTIC FRONT TO THE NORTH. LOCAL RADARS SHOWED A FEW SHOWERS OVER THE FL PANHANDLE...BUT THEY SEEMED SO FAR UNABLE TO BREAK THROUGH A FAIRLY STRONG TEMPERATURE INVERSION NEAR 750 MB (4 DEGREES C AT KTAE). VAPOR IMAGERY AND UPPER AIR DATA SHOWED FAST...MAINLY ZONAL FLOW ALOFT...WHICH MADE IT DIFFICULT TO PICK OUT SHORT WAVES THAT MAY HELP FOCUS MCS DEVELOPMENT. THE MAIN FORECAST CHALLENGE TODAY IS POP AND THE CORRESPONDING CHANCE FOR SEVERE STORMS. OUR FORECAST AREA WILL BE IN A BROAD AREA OF WARM AIR ADVECTION...WHICH MEANS WEAK AND RATHER DIFFUSE LARGE SCALE Q-G FORCING. WHILE THE LARGE SCALE MODELS INDICATE AT LEAST SOME QPF OVER OUR OUR CWA TODAY...THE LATEST 4 KM NWP GUIDANCE RADAR SIMULATIONS FORECAST A MINIMAL AMOUNT OF CONVECTIVE CELLS. LARGE SCALE CONDITIONS APPEAR SOMEWHAT FAVORABLE FOR SUPER CELL DEVELOPMENT...WITH FORECAST SBCAPE VALUES FROM 500 TO 1500 J/KG (DEPENDING ON EXACT LOCATION...MODEL RUN...AND CLOUD COVER)...AND 0-6 KM VERTICAL WIND SHEAR VALUES OF AROUND 50 KT. THIS COULD SUPPORT STORM ORGANIZATION AND UPDRAFT ROTATION...WITH MARGINALLY SEVERE HAIL AND DAMAGING WINDS THE MAIN THREAT. THE TORNADO THREAT APPEARS RATHER LOW AS THE 0-1 KM VERTICAL WIND SHEAR VALUES ARE 20 KT OR LESS. HOWEVER...WITHOUT STRONG FORCING IT IS HARD TO IMAGINE THAT THERE WILL BE ENOUGH STORMS FOR A MAJOR SEVERE STORM OUTBREAK THIS FAR AWAY FROM THE SYNOPTIC SCALE FRONT. THE CONSENSUS OF THE HIGH RESOLUTION NWP GUIDANCE IS PROBABLY CORRECT...THAT THERE WILL BE ISOLATED SHOWERS AND THUNDERSTORMS THIS AFTERNOON...AND THAT ONE OR TWO OF THESE COULD EXHIBIT SUPER CELL CHARACTERISTICS. THE BEST CHANCE FOR THIS HAPPENING WILL BE NORTH OF A LINE FROM ELBA AL TO TIFTON GA...AS THAT REGION WILL BE A LITTLE CLOSER TO THE FRONTAL ZONE. && .AVIATION... AREAS OF MVFR CONDITIONS WITH FOG AND LOW CEILINGS PERSIST ACROSS THE TRI-STATE AREA THIS MORNING...AND WE ARE SEEING A TYPICAL BRIEF LOWERING OF CEILINGS AND VISIBILITIES TO IFR ACROSS PORTIONS OF SOUTHEAST ALABAMA...THE EASTERN FLORIDA PANHANDLE AND FLORIDA BIG BEND IN THE PERIOD AROUND SUNRISE THIS MORNING. EXPECT THE LOW CEILINGS TO LIFT AND FOG TO EVAPORATE BY MID MORNING ACROSS THE AREA AS DAYTIME HEATING TAKES HOLD. A FRONTAL BOUNDARY ACROSS NORTHERN ALABAMA AND GEORGIA WILL PROVIDE THE FOCUS FOR WIDESPREAD SHOWERS AND STRONG THUNDERSTORMS MAINLY TO THE NORTH OF THE TRI-STATE AREA TODAY. SCATTERED STORMS WILL ALSO DEVELOP FURTHER SOUTHWARD THIS AFTERNOON AND EVENING...WITH THE GREATEST THREAT OF STRONGER STORMS ACROSS EXTREME NORTHERN PORTIONS OF THE AREA. ABUNDANT LOW LEVEL MOISTURE WILL RESULT IN CEILINGS AND VISIBILITIES DROPPING BACK TO MVFR LEVELS ACROSS MUCH OF THE AREA BY MIDNIGHT. && .TAE WATCHES/WARNINGS/ADVISORIES... AL...NONE. GA...NONE. FL...NONE. GM...NONE. && AVIATION...DUVAL REST OF DISCUSSION...FOURNIER
Hazardous weather outlook, Mar 26, 10:51 AM EDT, 3 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TALLAHASSEE FL 1051 AM EDT SAT MAR 26 2011 ALZ065>069-FLZ007>019-026>029-034-108-112-114-115-118-127-128-134- GAZ120>131-142>148-155>161-GMZ730-750-755-765-770-775-271500- COFFEE-DALE-HENRY-GENEVA-HOUSTON-INLAND WALTON-CENTRAL WALTON- HOLMES-WASHINGTON-JACKSON-INLAND BAY-CALHOUN-INLAND GULF- INLAND FRANKLIN-GADSDEN-LEON-INLAND JEFFERSON-MADISON-LIBERTY- INLAND WAKULLA-INLAND TAYLOR-LAFAYETTE-INLAND DIXIE-SOUTH WALTON- COASTAL BAY-COASTAL GULF-COASTAL FRANKLIN-COASTAL JEFFERSON- COASTAL WAKULLA-COASTAL TAYLOR-COASTAL DIXIE-QUITMAN-CLAY- RANDOLPH-TERRELL-DOUGHERTY-LEE-WORTH-TURNER-TIFT-BEN HILL-IRWIN- EARLY-MILLER-BAKER-MITCHELL-COLQUITT-COOK-BERRIEN-SEMINOLE- DECATUR-GRADY-THOMAS-BROOKS-LOWNDES-LANIER- APALACHEE BAY OR COASTAL WATERS FROM KEATON BEACH TO OCHLOCKONEE RIVER FL OUT TO 20 NM- COASTAL WATERS FROM APALACHICOLA TO DESTIN FL OUT 20 NM- COASTAL WATERS FROM OCHLOCKONEE RIVER TO APALACHICOLA FL OUT TO 20 NM- COASTAL WATERS FROM SUWANNEE RIVER TO KEATON BEACH OUT 20 NM- WATERS FROM APALACHICOLA TO DESTIN FL FROM 20 TO 60 NM- WATERS FROM SUWANNEE RIVER TO APALACHICOLA FL FROM 20 TO 60 NM- 1051 AM EDT SAT MAR 26 2011 /951 AM CDT SAT MAR 26 2011/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ALABAMA... SOUTHWEST AND SOUTH CENTRAL GEORGIA...AND THE FLORIDA BIG BEND AND PANHANDLE...AND ADJACENT COASTAL WATERS. .DAY ONE...TODAY AND TONIGHT... ...SLIGHT RISK OF SEVERE STORMS TODAY... ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP ACROSS THE REGION TODAY...WITH THE BEST RAIN CHANCES BEING ACROSS CENTRAL ALABAMA AND GEORGIA...CLOSER TO A STATIONARY FRONT. THE COMBINATION OF MOISTURE FROM THE GULF OF MEXICO...DAYTIME HEATING...AND STRONG WINDS ALOFT MAY CAUSE A FEW OF THESE STORMS TO BECOME STRONG OR SEVERE THIS AFTERNOON. THE MAIN THREAT WOULD BE DAMAGING WIND GUSTS AND LARGE HAIL...BUT A TORNADO CAN NOT BE RULED OUT. THIS ACTIVITY IS EXPECTED TO DIMINISH BY SUNSET OR SHORTLY AFTERWARD. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY... ...SLIGHT RISK OF SEVERE STORMS SUNDAY... YET ANOTHER UPPER LEVEL DISTURBANCE WILL DRAG A WEAKENING COLD FRONT TOWARDS THE REGION ON SUNDAY. A FEW SEVERE THUNDERSTORMS WITH DAMAGING WINDS AND POSSIBLY LARGE HAIL COULD IMPACT SOUTHWEST AND SOUTH CENTRAL GEORGIA...AS WELL AS NORTHERN PORTIONS OF THE FLORIDA BIG BEND. THE ABOVE MENTIONED COLD FRONT IS EXPECTED TO STALL IN OUR VICINITY ON MONDAY WITH SCATTERED SHOWERS AND THUNDERSTORMS AND PERHAPS THE BEST CHANCE FOR SOME DROUGHT RELIEF ACROSS THE FLORIDA BIG BEND AND PANHANDLE AND SOUTHERN SECTIONS OF SOUTH CENTRAL GEORGIA... WHERE ONGOING WILDFIRES HAVE BECOME HAZARDOUS DUE TO THE ONGOING DROUGHT AND VERY WARM AND DRY WEATHER SINCE THE IDES OF MARCH. IN FACT...MORE UNSETTLED WEATHER COULD BE IN STORE FOR THE REGION BY WEDNESDAY AND THURSDAY OF NEXT WEEK...AFTER JUST ONE DAY OF DRY CONDITIONS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS REQUESTED IF A HAZARDOUS WEATHER WATCH OR WARNING IS ISSUED. IT IS UNLIKELY THAT AMATEUR RADIO SUPPORT WILL BE NEEDED...BUT RADIO OPERATORS ARE ASKED TO MONITOR THE SITUATION CLOSELY FOR UPDATES. FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE WEBSITE ON THE INTERNET AT WEATHER.GOV...THEN CLICK ON YOUR AREA OF INTEREST ON THE NATIONAL MAP. FOURNIER/GOULD
In the hours before
Local storm report, Mar 26, 12:55 PM EDT, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1255 PM EDT SAT MAR 26 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1245 PM HAIL 1 S COLQUITT 31.16N 84.73W
03/26/2011 E1.75 INCH MILLER GA PUBLIC
&&
FOURNIERThe office that day
Everything else NWS Tallahassee, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 26, 12:32 PM EDT | Severe Thunderstorm Warning | TAE | Baker, Decatur, Early, Grady, Miller, Mitchell and 1 more | 43 min |
| Mar 26, 1:08 PM EDT | Severe Thunderstorm Warning | TAE | Baker, Decatur, Early, Grady, Miller, Mitchell and 1 more | 52 min |
| Mar 26, 2:19 PM EDT | Severe Thunderstorm Warning | TAE | Colquitt, Decatur, Grady, Mitchell, Thomas | 41 min |
| Mar 26, 2:26 PM EDT | Special Weather Statement | TAE | Seminole | 64 min |
| Mar 26, 2:48 PM EDT | Special Weather Statement | TAE | Thomas | 42 min |
| Mar 26, 4:04 PM EDT | Special Weather Statement | TAE | Lowndes | 41 min |
| Mar 26, 4:05 PM EDT | Severe Thunderstorm Warning | TAE | Clay, Quitman, Randolph, Terrell | 40 min |
| Mar 26, 4:13 PM EDT | Severe Thunderstorm Warning | TAE | Brooks, Lowndes | 47 min |
| Mar 26, 5:42 PM EDT | Severe Thunderstorm Warning | TAE | Lee, Terrell, Turner, Worth | 48 min |
| Mar 26, 5:48 PM EDT | Tornado Warning | TAE | Lee, Terrell, Turner, Worth | 27 min |
| Mar 26, 6:02 PM EDT | Special Weather Statement | TAE | Quitman | 28 min |
| Mar 26, 6:16 PM EDT | Tornado Warning | TAE | Lee, Turner, Worth | 29 min |
| Mar 26, 6:17 PM EDT | Severe Thunderstorm Warning | TAE | Quitman | 43 min |
| Mar 26, 6:25 PM EDT | Tornado Warning | TAE | Quitman | 35 min |
| Mar 26, 6:36 PM EDT | Severe Thunderstorm Warning | TAE | Randolph | 39 min |
| Mar 26, 7:10 PM EDT | Tornado Warning | TAE | Randolph, Terrell | 50 min |
| Mar 26, 7:35 PM EDT | Tornado Warning | TAE | Terrell | 40 min |
Nearby
Severe Thunderstorm Warnings in Georgia, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.